Alert archive / Idaho / Tornado Warnings in 2015

Tornado Warning 6, NWS Pocatello, ID

July 11, 20154 counties in Idaho

NWS Pocatello, ID issued this tornado warning at Jul 11, 2015, 4:20 PM MDT for 4 counties in Idaho. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2015, 4:20 PM MDT (22:20 UTC)
Expired
Jul 11, 2015, 4:39 PM MDT
In force
19 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WFUS55 KPIH 112220
TORPIH
IDC011-013-067-077-112300-
/O.NEW.KPIH.TO.W.0006.150711T2220Z-150711T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SAT JUL 11 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  EASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 500 PM MDT
    
* AT 420 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7
  MILES NORTHEAST OF MINIDOKA...OR 9 MILES NORTH OF LAKE WALCOTT...
  AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PILAR BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4274 11337 4283 11346 4303 11315 4287 11299
TIME...MOT...LOC 2220Z 234DEG 18KT 4281 11335 

$$

DMH
1 follow-up statement
102 
WWUS55 KPIH 112239
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SAT JUL 11 2015

IDC011-013-067-077-112249-
/O.CAN.KPIH.TO.W.0006.000000T0000Z-150711T2300Z/
BINGHAM ID-BLAINE ID-POWER ID-MINIDOKA ID-
439 PM MDT SAT JUL 11 2015

...THE TORNADO WARNING FOR SOUTHWESTERN BINGHAM...SOUTHEASTERN
BLAINE...NORTHWESTERN POWER AND EASTERN MINIDOKA COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. 
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS 
AROUND 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4274 11337 4283 11346 4303 11315 4287 11299
TIME...MOT...LOC 2237Z 234DEG 18KT 4287 11324 

$$

DMH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Jul 11, 1:44 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 1:44 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
144 PM MDT SAT JUL 11 2015

.DISCUSSION...FORECAST IS A BIT OF A BROKEN RECORD. A LONGWAVE
TROUGH EXISTS ALONG THE PACIFIC COAST. THIS IS MULTIPLE SHORTWAVES
WITH OCCASIONAL WEAK LOW PRESSURE SYSTEMS THROUGH IDAHO AND WILL
CONTINUE TO DO SO OVER THE NEXT SEVERAL DAYS. BECAUSE OF THE
POSITION OF THE UPPER FLOW PATTERN...THE CENTRAL MOUNTAINS WILL
HAVE THE BEST CHANCES FOR STORMS. BUT STORMS ARE POSSIBLE
ELSEWHERE AS WELL. TODAY IS ONE SUCH EXAMPLE WHERE STORMS
DEVELOPED ALONG THE INTERFACE OF THE SNAKE PLAIN AND THE SOUTHERN
HIGHLANDS AND MOVED NORTHEAST ROUGHLY ALONG THAT INTERFACE. EXPECT
MUCH BUT NOT ALL OF THE ACTIVITY TO DIMINISH AROUND MID EVENING.

VALLE

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE AROUND THROUGH THE
WEEKEND. WE WILL SEE MOST OF THOSE STORMS IN THE AFTERNOON AND
EVENING HOURS. WE ARE EXPECTING MAINLY HEAVY RAIN AND HAIL. SOME
STORMS THOUGH COULD PRODUCE OUTFLOW BOUNDARIES THAT WOULD FIRE OTHER
STORMS OR WINDS OVER 35KTS THROUGH THIS EVENING. COVERAGE WILL BE A
LITTLE LESS TOMORROW BUT EXPECT AT LEAST VCSH OR VCTS AT ALL FOUR
TAF SITES. KEYES

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
FIRST PART OF NEXT WEEK AS SUBTROPICAL MOISTURE RIDES UP INTO IDAHO
ON SOUTHWEST FLOW. THE BEST COVERAGE WILL BE OVER THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS...WITH LESS COVERAGE FOR THE
REST OF THE AREA. WETTING RAINS OVER 0.10 INCH ARE POSSIBLE
ESPECIALLY WITH STRONGER CELLS THAT FORM OR WHERE MULTIPLE STORMS
MOVE OVER THE SAME AREA. WE WILL SEE GUSTY SURFACE WINDS OUTSIDE OF
STORMS THIS EVENING AND AGAIN SUNDAY...ALTHOUGH A BIT LOWER VS
TODAY. THEY WILL PICK UP AGAIN MIDWEEK AFTER THE FLOW TURNS
WESTERLY...WHICH SHOULD OCCUR AFTER A STORMS SWEEPS EAST OF THE
STATE ON WEDNESDAY. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, Jul 11, 2:41 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     1 NE TERRETON           43.84N 112.42W
07/11/2015                   JEFFERSON          ID   TRAINED SPOTTER

            LOCATED NEAR MUD LAKE.

&&

GWICKLUN
Local storm report, Jul 11, 2:45 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     HAMER                   43.93N 112.20W
07/11/2015                   JEFFERSON          ID   PUBLIC

            ESTIMATED FUNNEL LOCATION 10 WEST MUD LAKE.

&&

GWICKLUN
Local storm report, Jul 11, 2:50 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
250 PM MDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          HAMER                   43.93N 112.20W
07/11/2015                   JEFFERSON          ID   BROADCAST MEDIA

            VIDEO RECEIVED WITH TORNADO OVER MUD LAKE.

&&

GWICKLUN
Special weather statement, Jul 11, 3:05 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT SAT JUL 11 2015

IDZ019-112145-
UPPER SNAKE HIGHLANDS ID-
305 PM MDT SAT JUL 11 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES UNTIL 345 PM
MDT...

AT 304 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF EGIN...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHTON RESERVOIR AND SAINT ANTHONY SAND DUNES.

LAT...LON 4396 11194 4411 11207 4440 11170 4409 11142
TIME...MOT...LOC 2104Z 237DEG 17KT 4408 11192

DMH
Special weather statement, Jul 11, 3:11 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
311 PM MDT SAT JUL 11 2015

IDZ017-022-112200-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
311 PM MDT SAT JUL 11 2015

...SMALL HAIL...WINDS OVER 40 MPH AND HEAVY RAIN AFFECTING SOUTHERN
BLAINE AND NORTHEASTERN CASSIA COUNTIES UNTIL 400 PM MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBION...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM. HEAVY RAIN AND MINOR FLOODING IS ALSO
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MALTA...NORTHERN LAKE WALCOTT...ALBION...ELBA...INTERSTATE 84 AND 86
JUNCTION...YALE REST AREA AND IDAHOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4222 11355 4236 11370 4270 11343 4248 11310
TIME...MOT...LOC 2109Z 217DEG 26KT 4237 11355

JKEYES
Special weather statement, Jul 11, 3:30 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT SAT JUL 11 2015

IDZ019-112215-
UPPER SNAKE HIGHLANDS ID-
330 PM MDT SAT JUL 11 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING EASTERN
CLARK AND NORTHEASTERN FREMONT COUNTIES UNTIL 415 PM MDT...

AT 329 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ISLAND PARK RESERVOIR...MOVING NORTHEAST AT 40 MPH.

UP TO HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENRYS LAKE...ISLAND PARK VILLAGE...PONDS LODGE...LAST CHANCE...
ISLAND PARK RESERVOIR...MACKS INN...SHOTGUN VILLAGE...HARRIMAN STATE
PARK...RED ROCK PASS...BIG SPRINGS...TARGHEE PASS AND SHERIDAN
RESERVOIR.

LAT...LON 4419 11154 4438 11176 4455 11162 4456 11159
      4454 11146 4459 11152 4464 11152 4467 11147
      4470 11149 4471 11142 4476 11139 4473 11132
      4467 11127 4465 11128 4461 11124 4458 11123
      4457 11118 4449 11109 4435 11109
TIME...MOT...LOC 2129Z 225DEG 34KT 4436 11152

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:34 AM MDTSpecial Weather StatementPIHPower41 min
Jul 11, 12:14 PM MDTSpecial Weather StatementPIHBingham, Power46 min
Jul 11, 1:09 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Teton51 min
Jul 11, 2:31 PM MDTSpecial Weather StatementPIHJefferson44 min
Jul 11, 2:37 PM MDTTornado WarningPIHJefferson23 min
Jul 11, 3:05 PM MDTSpecial Weather StatementPIHFremont40 min
Jul 11, 3:11 PM MDTSpecial Weather StatementPIHCassia49 min
Jul 11, 3:30 PM MDTSpecial Weather StatementPIHFremont45 min
Jul 11, 5:06 PM MDTSpecial Weather StatementPIHJerome39 min

Nearby

Tornado Warnings in Idaho, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.